Minnesota, 2007

Tornadoes in Minnesota, June 14, 2007

June 14, 2007 · NWS FGF · 3 events in 2 counties and zones

A stationary front had been located along a Roseau (Minnesota) to Grand Forks (North Dakota) line around midday. This boundary essentially washed out by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A stationary front had been located along a Roseau (Minnesota) to Grand Forks (North Dakota) line around midday. This boundary essentially washed out by late afternoon. However, showers and thunderstorms continued along the boundary for most of the day, and one stronger cell formed by late afternoon. This thunderstorm cell produced the tornado and funnel cloud reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 1:30 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 14, 1:30 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT THU JUN 14 2007

FORECAST CHALLENGE CONTINUES TO BE TEMPERATURES AND RAIN CHANCES
THROUGH PERIOD.

MODELS INITIALLY IN REASONABLE AGREEMENT BUT SOME LOW LEVEL
DIFFERENCES WITH SURFACE BOUNDARIES SUNDAY BETWEEN NAM/GFS. WILL
LEAN WITH GFS FOR DETAILS AND STAY CONSISTENT IN LATER PERIODS WITH
MODEL DIFFERENCES.

COMPACT MID LEVEL CIRCULATION OVER EAST CENTRAL ND CONTINUES TO AID
IN MAINTAINING MODERATE RAINFALL ALONG NORTHERN END OF NEARLY
STATIONARY BOUNDARY FROM EXTREME SE ND TO NEAR LAKE OF THE WOODS.
HEAVIER RAIN BAND SHOULD LIFT NORTHWARD ACROSS INTERNATIONAL BORDER
WITHIN NEXT HOUR OR SO. TO THE SOUTH OF THIS FEATURE PCPN MORE
SPOTTY BUT NOT ABSENT AS ANOTHER CURCULATION CONTINUES OVER EASTERN
SD PROVIDING LOW LEVEL CONVERGENCE. MAIN SHORTWAVE OVER N CENTRAL MT
TO LIFT NE TONIGHT INTO EARLY FRIDAY WITH MOST OF THE UPPER SUPPORT
LIFTING NORTH OF BORDER. ASSOCIATED COOL FRONT WILL APPROACH THE NW
FA THIS EVENING CROSSING MAINLY THE NW HALF OF FA BY MORNING.
COMBINATION OF ALL THE ABOVE INHIBIT PULLING POPS FROM ANY PART OF
FA TONIGHT. APPEAR THE BEST POTENTIAL FOR STRONGEST STORMS WILL BE
OVER DVL BASIN WITH APPROACHING BOUNDARY AND REACHING CONVECTIVE
TEMPERATURES IN CLEAR SLOT. STRONGEST 0-6KM SHEAR DOES NOT REACH
THIS AREA TIL LATER THIS EVENING AND WITH OVERALL LACK OF LOW LEVEL
JET FEEL ANY STRONGER CONVECTION WILL BE SPOTTY. FATHER EAST COLUMN
MORE TROPICAL AND ANY BREAKS IN CLOUDS WILL AID WITH CONVECTIVE
POTENTIAL AS AIRM MASS IS MODERATELY UNSTABLE. WITH VERY HIGH
FREEZING LEVELS ANY CONVECTIVE ISSUES OTHER THAN LOCALIZED HEAVIER
RAINFALL COULD BE SOME WIND. AT THIS POINT SEVERE POTENTIAL DOES NOT
SEEM WIDESPREAD ENOUGH TO MENTION IN BODY OF FORECAST AT THIS POINT
BUT WILL MENTION TSRA ACROSS ENTIRE REGION. SOME LOW LEVEL DRYING IN
WAKE OF BOUNDARY PASSAGE WITH SUB 60 DEWPOINTS CONFINED TO WESTERN
FA. REMAINDER OF FA WILL SEE ANOTHER MILD NIGHT.

WITH PASSAGE OF SHORT WAVE MID LEVEL FLOW BECOMES MORE ZONAL WHICH
SHOULD HELP PUSH BOUNDARY EAST EXCEPT UNFORTUNATELY ACROSS FAR
SOUTHERN FA WHERE BOUNDARY BECOMES EAST-WEST ORIENTED AND PARALLEL
TO FLOW. JUST WHERE BOUNDARY SETS UP WILL DETERMINE FAVORED RAIN
AREA BUT WILL NEED TO MAINTAIN SOME POP MENTION. REMAINDER OF FA
SHOULD BE FOR THE MOST PART RAIN-FREE AND WITH SOME SOLAR
TEMPERATURES SHOULD BE SEASONAL.

BOUNDARY HANGS ACROSS SD SATURDAY WITH MINOR SHORT WAVE TRACKING
THROUGH ZONAL FLOW. WITH LITTLE NORTHWARD PUSH OF BOUNDARY WILL
MAINTAIN POPS ACROSS SOUTH. WITH WARM ADVECTION CLOUDS WILL
DETERMINE OVERALL TEMP RECOVER BUT STILL LOOKING ATLEAST AVERAGE.

NEXT SHORTWAVE OF INTEREST SHIFTS INTO NORTHERN ROCKIES SATURDAY
NIGHT ORGANIZING SURFACE LOW PRESSURE/CONVERGENCE OVER NORTHERN HIGH
PLAINS. INCREASING SOUTHERLY FLOW WILL BEGIN TO LIFT E-W ORIENTED
WARM FRONT NORTHWARD TO ND/SD BORDER. LOW LEVEL JET MORE ROBUST
WHICH COULD SUSTAIN CONVECTION PROPAGATING INTO SOUTHERN AND WESTERN
PORTIONS OF FA.

MOST ACTIVE DAY WILL BE SUNDAY AS WAVE AND ASSOCIATED LOW LEVEL
BOUNDARIES SHIFT INTO FA. ACTUAL BOUNDARY LOCATIONS WILL DETERMINE
HEAVIEST RAIN/SEVERE POTENTIAL. WITH MODEL DIFFERENCES WILL HOLD
CURRENT POPS AS IS.

.LONG TERM (MON-THU)...ECMWF AND GFS 180 DEGREES DIFFERENT. ECMWF
SHOWING UPPER LEVEL TROUGH APPROACHING AND MOVING THROUGH THE FA
WITH GFS SHOWING UPPER LEVEL RIDGE ACROSS THE FA. ECMWF ACTUALLY
BREAKS IT OWN CONTINUITY...BUT UKMET/GEM/NOGAPS AGREE WITH ECMWF.
NEEDLESS TO SAY CONFIDENCE NOT TOO GREAT. HPC PREFERS ECMWF BECAUSE
OF PAST PERFORMANCE AND CONSENSUS WITH OTHER GUIDANCE. THIS WOULD
MEAN A WETTER/COOLER SOLUTION THAN CURRENT FORECAST. WILL NOT MAKE
SIGNIFICANT CHANGES TO THE FORECAST AT THIS POINT...BUT WILL INSERT
SLIGHT THUNDER CHANCES ON TUE AND AS WELL AS ACROSS THE EXTREME S FA
WED-THU (AS PER HPC GUIDANCE). TEMPERATURES SHOULD BE NEAR
NORMAL.

&&

.AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL BY MORNING ACROSS ALL
TAF SITES. THE BIGGEST QUESTION IS WHEN WILL MVFR/IFR CEILINGS
BECOME VFR FOR GOOD. THINKING CEILINGS WILL GRADUALLY LIFT THROUGH
THE REMAINDER OF THE AFTERNOON/EVENING...WITH MVFR/IFR CEILINGS
ASSOCIATED WITH A HEAVIER RAIN SHOWER DURING THIS TIME PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.

MN...NONE.

&&

VOELKER/GRAFENAUER
Hazardous weather outlook, Jun 14, 6:37 AM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
737 AM CDT THU JUN 14 2007

MNZ002-003-006-008-009-013>017-022>024-027>032-040-NDZ039-049-052-
053-151245-
NORMAN-CLAY-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
737 AM CDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. RAINFALL AMOUNTS OF UP
TO TWO INCHES LOCALLY MAY CAUSE PONDING OF WATER AND SOME MINOR
FLOODING IN LOW LYING AREAS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY. SOME OF
THESE STORMS HAVE THE POTENTIAL TO BE STRONG OR SEVERE...AS A
STRONG DISTURBANCE MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001-004-005-007-NDZ008-016-026>030-038-054-151245-
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
737 AM CDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT THROUGH 10 AM. DENSE FOG WILL
REDUCE VISIBILITIES TO LESS THAN ONE QUARTER MILE AT TIMES THIS
MORNING. CONDITIONS WILL IMPROVE LATER THIS MORNING...BUT THERE IS
THE CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY. SOME OF
THESE STORMS HAVE THE POTENTIAL TO BE STRONG OR SEVERE...AS A
STRONG DISTURBANCE MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-151245-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
737 AM CDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...AND THERE MAY BE AN
ISOLATED SEVERE STORM AFTER 3 PM. THE MAIN THREAT WOULD BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY. SOME OF
THESE STORMS HAVE THE POTENTIAL TO BE STRONG OR SEVERE...AS A
STRONG DISTURBANCE MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The radar

The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Clearwater

When
June 14, 4:18 PM CST
Where
Clearwater County, 2.27 mi SSE of Clearbrook
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
47.670, -95.400

Muliple brief waterspouts were observed near Peterson Lake.

Tornado, Beltrami

When
June 14, 4:55 PM CST
Where
Beltrami County, 0.83 mi NE of Redlake
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
47.880, -95.020

A brief touchdown was reported on the south shore of the Lower Red Lake near the Red Lake casino.

Funnel Cloud, Clearwater

When
June 14, 5:03 PM CST
Where
Clearwater County, 8.11 mi NNE of Leonard
Reported by
Law Enforcement
Coordinates
47.760, -95.210

Multiple funnels were seen over Clearwater Lake.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyThe tornado archive for Minnesota, 2007Warnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41901, 41903, 41900.